Flash Flood, Miller
- When
- July 18, 9:55 PM CST to 10:00 PM CST
- Where
- Miller County, Eldon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Several streets in the community of Eldon were under water from heavy rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several streets in the community of Eldon were under water from heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 6:14 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT FRI JUL 18 2003 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. IZZI && .AVIATION... (00Z TAF DISCUSSION) WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF. LOWEST CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION REMAINING TO THE EAST OF ROLLA/VICHY. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR TO VERSAILLES THROUGH 11 PM SATURDAY. .KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 108 PM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES OF 100 TO 108 DEGREES. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE SIZE OF HALF-DOLLARS AND DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: EXCESSIVE HEAT WILL AFFECT PORTIONS OF WEST CENTRAL AND SOUTHWEST MISSOURI AS WELL AS SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING...GENERALLY ALONG AND WEST OF A CASSVILLE TO LAMAR TO VERSAILLES LINE. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST OF A WARSAW...TO MARSHFIELD...TO GAINSEVILLE LINE AFTER 3 PM AND CONTINUING INTO THE EVENING HOURS. DISCUSSION: AN UPPER AIR DISTURBANCE TRACKING SOUTHEAST OUT OF IOWA WILL COMBINE WITH A SURFACE BOUNDARY AND UNSTABLE AIR TO PRODUCE A COMPLEX OF THUNDERSTORMS ACROSS NORTHERN AND CENTRAL MISSOURI THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH AND SOUTHEAST LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...AS VERTICAL WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS. A LAYER OF WARM AIR AT MID-LEVELS MAY INHIBIT THE WESTERN EDGE OF THE STORMS. THEREFORE...THE GREATEST THREAT FOR THUNDERSTORMS TODAY AND TONIGHT WILL BE EAST OF THE SPRINGFIELD AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 3 NW ROCKY MOUNT MO 2 INCH HAIL
07/18/03 MORGAN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM LECOMA MO 2 INCH HAIL
07/18/03 DENT REPOER RELAYED FROM
MEDIA. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM OSAGE BEACH MO .75 INCH HAIL
07/18/03 CAMDEN REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM 1 E SUNRISE BEACH MO .88 INCH HAIL
07/18/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.
1016 PM LAKE OZARKS WEST MO .88 INCH HAIL
07/18/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 1 E LAKE OZARK MO 1.75 INCH HAIL
07/18/03 MILLER SILVER DOLLAR SIZE HAIL.
REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 7 S ALTON MO .75 INCH HAIL
07/18/03 OREGON DIME SIZE HAIL REPORT
RELAYED BY PASSING
MOTORIST. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376223.